MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was returned to olympus (b)(4).Olympus (b)(4) reported, "all contents of the initiation were reviewed with the picture of the damaged part, therefore, the actual device would not be sent to the manufacturer." the exact cause of the reported event could not be conclusively determined at this time.A supplemental report will be submitted, if additional or significant information becomes available at a later time.
 
Event or Problem Description
Olympus medical systems corp.(omsc) was informed by the health professional that during a total gastrectomy using the subject device, the probe was broken off inside the patient.The broken tip could be retrieved from the patient body.The intended procedure was completed with another device.There was no patient injury reported.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was returned to olympus¿s local distributor, but not returned to olympus medical systems corp.(omsc) for evaluation.Therefore, the exact cause of the reported event could not be conclusively determined.According to the provided photo, it was confirmed that the probe was removed.The manufacturing record was reviewed and found no irregularities.It is possible to infer the cause from the results of past similar investigations, therefore it was determined that an investigation using equipment with similar structure or similar device is unnecessary.Based on the past similar cases, omsc presumes that the event occurred due to the following occurrence mechanism.Contact with a surgical instrument: 1.During output in seal & cut mode, the probe came in contact with hard tissue, metal or a surgical instrument.Consequently, a scratch was made on the probe.2.The probe received an output load in seal & cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.3.The probe broke when added load.Contact with non-insulated area of grasping section: 1.The distal end of the tissue pad was worn away because "seal & cut" output was activated while grasping nothing (including the case the user kept activating after cutting tissue).2.The tissue pad was worn away, causing the non-insulated of the grasping section to touch the probe.3."seal & cut" output was activated under this situation, then the scratches indicating that the probe and grasping section were in contact with each other were made.4.The probe received an output load in seal & cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.5.The probe broke when added load.The above device handling has warned in the instruction manual.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key11750915
Report Number8010047-2021-05632
Device Sequence Number19692671
Product Code GEI
UDI-Device Identifier04953170383526
UDI-Public04953170383526
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K172610
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FCS
Device Lot Number0YK
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/08/2021
Supplement Date Received by Manufacturer05/19/2021
Initial Report FDA Received Date04/29/2021
Supplement Report FDA Received Date05/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1